Washington, 2015

Winter Weather in Washington, January 2, 2015

January 2, 2015 · NWS OTX · 3 events in 2 counties and zones

A light amount of snowfall from a passing weather system deposited on roads during the Friday morning commute allowed for slick conditions on many roadways and indirectly contributed to many vehicle accidents.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A light amount of snowfall from a passing weather system deposited on roads during the Friday morning commute allowed for slick conditions on many roadways and indirectly contributed to many vehicle accidents.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 2, 3:35 AM PST, 3 hours 25 minutes earlier.

Area forecast discussion, Jan 2, 3:35 AM PST, 3 hours 25 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
335 AM PST FRI JAN 2 2015

.SYNOPSIS...
Remnants of Arctic air will keep temperatures below seasonal normals.
A weak storm system will bring light snow tot he idaho Panhandle
today. A stronger system arrives late Saturday night through Monday,
with heavy mountain snow possible with moderate valley and basin
snow along with a wintry mix of sleet and freezing rain in places.
Expect a trend toward drier and warmer conditions near the middle
of next week.

&&

.DISCUSSION...
Today through Saturday...A pair of minor disturbances will move
through the forecast area over the next 24 hours...each capable
of bringing minor snow accumulations mainly to the Idaho
Panhandle. Satellite this morning indicates a short wave dropping
out of the north and in the process of flattening the ridge over
the forecast area. Some moderate jet and vorticity dynamics will
envelop the region today as a weak fetch of Pacific moisture
feeds into the region. While light snow is likely to develop
today mainly over the Idaho Panhandle where orography will add
lift...and some very light snow may back fill into the eastern
basin...given the relatively short period of best ingredient
convergence any snow amounts will be on the light side...an inch
or so in the Idaho valleys and 1 to 3 inches in the mountains.
Meanwhile...over the lion's share of the forecast area low clouds
will continue to occlude the sun in the Columbia Basin with
another very cool day under the inversion.

A second disturbance right on the heels of the first wave today
will manifest itself as a cold front dropping out of Canada this
evening...with no moisture tap but once again some weak dynamic
support and favorable upslope flow into the central Panhandle
mountains and Camas Prairie for another round of light fluffy snow
amounting to another inch or so in the high terrain and maybe a
dusting over the Palouse and L-C valley. This wave may allow some
break up of the stratus field with some cool and dry advection
actually weakening the inversion at least over the eastern basin
tonight. /Fugazzi

Saturday night through Monday...

...Winter Storm to bring a mixed bag of winter weather...

Models have come into better agreement leading to increased
confidence of the upcoming winter storm. Overall the solution
painting heavier precipitation amounts are what models are coming
more in line with. An upper level trough near the Aleutian
Islands presently will drop southeast to near the central BC coast
Saturday night. As it drops southeast, a rich area of subtropical
moisture ahead of a low north of Hawaii gets draw up towards the
central BC low and gets entrained into this system. This will
direct a moist subtropical moisture plume into the Inland
Northwest. With cold air initially in place...this is a good setup
for significant precipitation due to strong isentropic lift but
also rising snow levels from south to north Sunday night into
Monday. The strongest isentropic ascent and upslope flow will be
over Northeast Washington into the Idaho Panhandle. There will
also be heavy precipitation along the Cascade crest with
significant slop over into the Cascade valleys.

*Snow accumulations: Heavy snow accumulations are expected over
 Northeast Washington Valleys and the Idaho Panhandle including
 the Coeur D'Alene area. The Cascades will also see significant
 snowfall with heavy accumulations likely mainly around Mazama,
 Stehekin, and Plain westward to the Cascade crest. Winter Storm
 Watches have been issued for these areas. Moderate to heavy
 accumulations are possible for the Okanogan Highlands, Spokane
 area, and the palouse (especially north of Pullman and Moscow
 where precipitation will remain as snow a bit longer). Light to
 locally moderate accumulations are possible for the Columbia
 Basin.

*Precipitation type: Snow levels start off near the Valley
 floors...rising to 2500 feet over southeast Washington Sunday
 afternoon/evening. The rain/snow line shifts to near the Highway
 2 corridor from the Waterville Plateau to Spokane by early Monday
 morning...with only the northern mountains as well as valleys
 near the Canadian border holding onto snow into Monday afternoon.
 Freezing rain remains a threat with this system with some areas
 more favored. As a surface low approaches Vancouver Island,
 southeast pressure gradients will be increasing Sunday night.
 This should allow the Palouse and Lewiston area to have a simple
 snow to rain switch as snow levels rise. As the surface low
 tracks into southern BC overnight Sunday night southerly
 gradients increase which should allow the Spokane area to also
 see a quick transition...although a brief period of freezing rain
 is possible. Models show the best threat of freezing rain to be
 over North Central Washington around Moses Lake and Wenatchee
 where the cold air is often more difficult to scour out. If the
 cold air does not mix out of the Cascade valleys, this could be
 where the best chances for more significant freezing rain
 accumulations occur especially south of Lake Chelan. With a
 southerly pressure gradient it may be difficult for this cold air
 to scour out.

*Forecaster confidence: Overall confidence is high of a winter
 storm occurring with moderate-high confidence of this being a
 high precipitation producer outside of the Columbia Basin.
 Confidence levels with general snow amounts forecasted is
 moderate. Confidence levels with freezing rain potential is low,
 with the Cascade valleys having the best threat for ice impacts.
 However as the warm layer lifts north pockets of freezing rain
 are possible for most areas (with the palouse and Lewiston area
 the least likely to have impacts from freezing rain).  JW

Monday night through Friday: Lingering showers from the system
from over the weekend will continue to deliver rain to the
valleys and snow to the mountains but will begin to trail off west
to east as a ridge begins to move into the region late Monday,
early Tuesday. Higher elevations in the Idaho Panhandle could
receive a couple of inches of snow through Tuesday morning. Models
are in good agreement with this ridge pattern. The high pressure
and lingering moisture could produce scattered areas of patchy fog
throughout the low lying valleys and Columbia Basin. Warm moist
air will continue to pump into the region keeping the sky fairly
cloudy. This will keep temperatures on the warm side of normal
through the end of the period. The models are indicating the next
system to impact the region will move into the Pacific Northwest
mid Thursday and carry into the weekend. /JDC

&&

.AVIATION...
12Z TAFS: An upper level ridge over the region will weaken
through the next 24 hours but still effectively keep the region
continued dry and cold. The low level inversion will continue to
lock an expansive area of MVFR ceilings over the eastern Columbia
Basin including most of the eastern TAF sites except KLWS. Some
break up of this stratus layer is possible late this afternoon as
a weak disturbance moves through the region producing -SHSN over
the Idaho Panhandle but this prospect for improvement is low
confidence. /Fugazzi

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        26  16  27  23  32  31 /  20  20  10  60  90  90
Coeur d'Alene  27  16  29  22  32  31 /  40  30  20  70  90 100
Pullman        30  20  32  28  35  34 /  10  30  10  50  90  90
Lewiston       34  26  35  30  40  38 /  10  20  10  20  60  60
Colville       26  12  27  23  28  27 /  40  20  10  60  90  90
Sandpoint      25  17  27  22  27  27 /  50  40  20  70  90 100
Kellogg        26  18  29  24  30  28 /  70  50  20  90 100 100
Moses Lake     28  17  29  25  29  28 /  10  10  10  10  70  50
Wenatchee      29  20  31  22  30  27 /  10  10   0  10  50  50
Omak           26  17  26  19  27  27 /  10  10  10  20  70  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Watch from late Saturday night through Monday
     morning for Central Panhandle Mountains-Coeur d'Alene Area-
     Northern Panhandle.

WA...Winter Storm Watch from late Saturday night through Monday
     morning for East Slopes Northern Cascades-Northeast
     Mountains.

&&
Hazardous weather outlook, Jan 2, 6:03 AM PST, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
603 AM PST FRI JAN 2 2015

IDZ001-002-004-WAZ037-038-042-031415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-
603 AM PST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE IN THE REGION
SATURDAY NIGHT AND LAST THROUGH MONDAY. THIS WILL BRING HEAVY
SNOW ACCUMULATIONS TO THE MOUNTAINS AND POSSIBLY TO THE VALLEYS.
THERE IS SOME POSSIBILITY FOR FREEZING RAIN AND SLEET OR A WINTRY
MIX IN THE VALLEYS...WHICH COULD HOLD TOTAL SNOW ACCUMULATIONS
DOWN. CONFIDENCE IS MODERATE REGARDING AMOUNTS OF SNOW
ACCUMULATION IN THE VALLEYS WITH A HIGHER CONFIDENCE OF HEAVY
MOUNTAIN SNOW. TRAVEL IMPACTS ARE LIKELY ESPECIALLY IN THE
MOUNTAINS.

IDZ003-026-027-WAZ031>036-041-043-044-031415-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
603 AM PST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CONFIDENCE IS HIGH THAT A WINTER STORM WILL ARRIVE IN THE REGION
SATURDAY NIGHT AND LAST THROUGH MONDAY MORNING. THIS WILL BRING
THE POTENTIAL FOR LIGHT TO MODERATE SNOW ACCUMULATIONS...AS WELL
AS A MIXTURE OF FREEZING RAIN AND SLEET ESPECIALLY IN THE DEEP
COLUMBIA BASIN. MOST LOW ELEVATION LOCATIONS WILL CHANGE OVER TO
RAIN ON MONDAY. CONFIDENCE IS LOW REGARDING PRECISE SNOW AND ICE
AMOUNTS. TRAVEL IMPACTS ARE LIKELY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather. Local standard time, as filed.

Winter Weather, Spokane Area

When
January 2, 7:00 AM PST to 12:00 PM PST
Where
Spokane Area forecast zone
Reported by
Social Media
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

Twitter posts noting numerous vehicle accidents in Spokane, Washington indirectly caused by slick conditions brought about by less than 2 inches of snow accumulation on roads with all temperatures below freezing. Accident locations in Spokane include Cozza and Division, I-90 Eastbound just west of Argonne and at Sprague off ramp, North Highway 395 and Farwell Road, Highway 195 and Cheney Spokane Road, I-90 Westbound at Thor/Freya...etc...

Winter Weather, Northeast Mountains

When
January 2, 7:00 AM PST to 12:30 PM PST
Where
Northeast Mountains forecast zone
Reported by
Social Media
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

Numerous Twitter posts from media and public noting accidents on slick roadways. Newport highway near Elk, WA.

Winter Weather, Northeast Mountains

When
January 2, 7:00 AM PST to 12:50 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 1.9 inches of new snow 8 miles southeast of Northport, WA.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 546734, 546735, 546736.